Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

August 30, 2021Berkshire County, Massachusetts

NWS Albany, NY issued this special weather statement at Aug 30, 2021, 6:48 PM EDT for Berkshire County, Massachusetts. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Aug 30, 2021, 7:15 PM EDT
In force
27 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
30

County Berkshire County, MA

The radar

The Albany radar (KENX), 83 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS81 KALY 302248
SPSALY

Special Weather Statement
National Weather Service Albany NY
648 PM EDT Mon Aug 30 2021
 
MAZ025-NYZ061-302315-
Southern Berkshire MA-Eastern Columbia NY-
648 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southern Berkshire
and east central Columbia Counties through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Great Barrington, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Great Barrington, Lee, Sheffield, Otis, Sandisfield, Housatonic,
Stockbridge, New Marlborough, Monterey, Alford, Tyringham,
Hartsville, Mahkeenac Heights, Konkapot, North Otis, Newsboy Statue,
Montville, Glendale, Williamsville and Southfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4204 7314 4205 7325 4220 7354 4234 7337
      4228 7300
TIME...MOT...LOC 2248Z 292DEG 19KT 4222 7341 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

ATE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 30, 4:01 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 4:01 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
401 PM EDT Mon Aug 30 2021

.SYNOPSIS...
A warm and humid air mass ahead of a approaching cold front will
touch off showers and a few thunderstorms into the early evening
hours. A northwest flow will persistent into Tuesday with a
little less humid and more seasonable air mass. However, we
continue to monitor the potential for some rainfall from Ida
Wednesday into Thursday, especially south and east of Albany,
with a period of moderate to heavy rainfall.

&&

.NEAR TERM /THROUGH TUESDAY/...
A cold front clearly depicted on GOES imagery and radar mosaic
was pushing through upstate New York and northern New England.
In fact, NY Mesonet dewpoint analysis also shows the demarcation
with upper 50s across the Dacks to lower 70s from the Capital
Region and points south and east. Mesoscale window from SPC
suggests SBCAPES over 2K J/Kg from Albany and points
southeastward with the best shear well displaced to the north
and rather poor mid-level lapse rates. Given the recent
observation at KALB with gusts over 20kts, did add it gusty
winds with the convective probabilities for the balance of the
afternoon. Frontal passage is expected by this evening for our
southern zones with a northwest breeze to evolve overnight. This
too will lower the dewpoints but with partially clear skies and
previous rainfall, could see some patchy fog develop. Previous
excellent forecast has this covered well with no changes at this
time. Overnight lows mainly into the 50s for the terrain with
lower half of the 60s for valley locations.

Tuesday, another frontal zone will move across the region to
keep our weather tranquil and seasonable for the last day of
August 2021. The northwest winds will occasionally gust toward
20kts per forecast mixing layer heights seen in the BUFKIT
profiles. MOS guidance for Tuesday are rather close and similar
as a blend of these values was utilized. Highs Tuesday afternoon
are expected to be between 75-80F for valley locations and
upper 60s to mid 70s for higher terrain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Most of the attention in the short term was focused on the
potential track and impacts from the remnants from TD Ida.
Short term domestic and international guidance all point toward
a slight northward adjustment to the track and QPF. Per close
coordination with neighboring offices and WPC excessive rainfall
outlooks, we issued a Flash Flood Watch for Ulster, Dutchess
and Litchfield Counties beginning Wednesday afternoon. Clouds
associated with Ida are expected to arrive overnight Tuesday for
southern areas with northern areas either partly cloudy or
mostly clear (a tightening baroclinic zone could see some AC
clouds develop overnight). For now, unless the ECWMF is correct,
we will keep the region dry overnight.

Rainfall is expected to increase from south to north during
Wednesday daylight hours. At this moment, the northern extent of
the rainfall appears to be I90-ish in NY and the VT/MA border.
The baroclinic zone, associated with the frontal boundary that
becomes quasi-stationary over the mid-Atlantic and central PA,
will focus the moderate to heavy rainfall as Ida approaches.
Antecedent conditions per the 2-week precipitation anomalies
along with GEFS probabilities of 2-3" of rain (locally higher)
warrant flash flood headlines. Flash flood guidance of 2-3
inches in 6-hours as well with a tropical like rainfall could
pose an issue as well for these areas. The rainfall continues
into Wednesday night and may expand northward a bit more which
could require adjustments to the Flash Flood Watch area if
conditions warrant. Portions of the Dacks may remain mostly dry
during this event with a tight precipitation gradient expected.

Highs Wednesday and Thursday will be in the 60s and 70s with
lows Wednesday night in the upper 40s to upper 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
With rather good agreement, model consensus depicts the rain shield
associated with the remnants of TC Ida exiting east of the forecast
area by around 18Z Thursday. A seasonably cool and dry airmass will
filter in in its wake with troughing remaining over the region
Thursday and northerly flow at the surface. A narrow ridge of high
pressure will likely build in for Friday into Saturday, resulting in
a continuation of tranquil and seasonably cool/dry weather. Highs in
the 60s/70s with lows in the 40s/50s during this period. Midlevel
flow is forecast to flatten out and strengthen for the latter half
of the holiday weekend (Sunday into Labor Day). This will open the
door for some modest moisture return (dewpoints back into the 60s)
amid tendency for increased upstream troughing. Uncertainty exists
in how amplified the flow becomes, and thus the potential timing and
strength of midlevel disturbances. NBM PoPs look good for this
period - chance for areas north/west of Albany on Sunday, and
areawide on Labor Day. Modest warming trend as well with highs
mainly in the 70s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A cold front will move towards and across the region this
afternoon into tonight. A weak area of high pressure will build
in overnight through Tuesday.

A series of weak boundaries will cross the region this afternoon
with a cold front and dewpoint boundary moving through during
the night time period

VFR conditions are expected ahead of the front with cigs
bkn040-050 with some mid and high clouds around. Some scattered
showers and isolated thunderstorms will likely impact KALB-KPSF
south and east to KPOU between 19Z-23Z/MON. Some reductions to
MVFR cigs/vsbys and brief IFR levels are possibe.The skies will
become mostly clear/clear in the wake of the front after 00Z
with some lingering high clouds and a few cumulus.

Mostly clear skies and light to calm winds may allow for some
radiative mist to form at KPOU/KPSF. We placed some MVFR mist
08Z-12Z or so. Some high clouds will return in the late morning
on TUE.

The south to southwest winds of 5 to 12 kts will shift to the
west at less than 10 kts early tonight, and then become light to
calm overnight. West winds of 4-8 kts will be common after
12Z/TUE.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA.
Wednesday Night: Moderate Operational Impact. Chance of RA.
Thursday: Moderate Operational Impact. Chance of RA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and a few thunderstorms will push across the region
into this evening amid a seasonably warm and humid air mass. A
cold front will push across the region later today and tonight
and bring a slightly cooler and drier air mass for Tuesday. We
continue to monitor the potential for some rainfall from Ida
Wednesday into Thursday, especially south and east of Albany.

RH values will lower to 60 to 75 percent this afternoon, then
increase to 90 to 100 percent tonight. RH values lower to 50 to
60 percent on Tuesday.

Wind will be out of the south at 7-14 mph today with some higher
gusts possible, shifting to the west this afternoon and tonight
and decrease to 4-8 mph. Wind will remain out of the west on
Tuesday at 7-14 mph with some higher gusts possible.

&&

.HYDROLOGY...
A cold front will slide south of the region tonight. A
northwest flow of air will persistent into Tuesday with a little
less humid and more seasonable temperatures. However, we continue to
monitor the potential for some rainfall from Ida Wednesday into
Thursday, especially south and east of Albany, with a period of
moderate to heavy rainfall possible.

Flash Flood Watch has been issued for Ulster, Dutchess and
Litchfield Counties. Combination of flash flood guidance of 2-3"
in a 6-hour period, rainfall amounts of 2-4" in the forecast
and wet antecedent conditions per the two-week enamel's warrant
the headlines at this time. Some river rises could occur as a
result of this rain as well. Possible adjustments to the watch
area(s) and time(s) are to be expected. Latest MMEFS has a few
points across the southern areas getting toward action stage or
minor flood stage depending on which ensemble one evaluates.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Wednesday afternoon through Thursday
     afternoon for CTZ001-013.
NY...Flash Flood Watch from Wednesday afternoon through Thursday
     afternoon for NYZ063>066.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Thompson
AVIATION...Wasula
FIRE WEATHER...BGM/Rathbun
HYDROLOGY...BGM/Rathbun
Hazardous weather outlook, Aug 30, 4:07 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 PM EDT Mon Aug 30 2021

CTZ001-013-NYZ063>066-311200-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
407 PM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster, Dutchess Counties of east central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Tropical Cyclone Ida may bring a period of moderate to heavy
rainfall across areas south and east of Albany, Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
311200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
407 PM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for western Massachusetts, most of
east central New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical Cyclone Ida may bring a period of moderate to heavy
rainfall across areas along or south of the Interstate 90 corridor
and across the Berkshires Wednesday through Thursday. Stay tuned for
further updates from your National Weather Service.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 3:41 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Albany NY
341 PM EDT Mon Aug 30 2021

MAZ001-NYZ054-302015-
Northern Berkshire MA-Eastern Rensselaer NY-
341 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of north central
Berkshire and southeastern Rensselaer Counties through 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berlin, or 13 miles southeast of Troy, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williamstown, Berlin, Hancock, New Ashford, Averill Park,
Lanesborough, East Poestenkill, North Stephentown, Sweets Corner,
West Stephentown, North Hancock, Taborton, Center Berlin, Glass Lake,
Denault Corners, Cole Field, Meadowvale, Dunham Hollow, White Oaks
and Cherryplain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4250 7323 4260 7354 4265 7353 4272 7350
      4275 7332 4275 7328 4274 7316
TIME...MOT...LOC 1941Z 275DEG 25KT 4266 7343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Aug 30, 5:07 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albany NY
507 PM EDT Mon Aug 30 2021

NYZ064>066-302130-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
507 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southwestern
Dutchess County through 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marlboro, or near Beacon, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beacon, Wappingers Falls, Fishkill, Hopewell Junction, Marlboro, Red
Oaks Mill, Myers Corner, East Fishkill, Beekman, Stormville, Knapps
Corner, Freedom Plains, Swartoutville, Brockway, Titusville, New
Hamburg, Glenham, Crown Heights, Billings and Beacon Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 7400 4152 7400 4154 7399 4158 7395
      4159 7395 4158 7405 4166 7397 4170 7365
      4150 7378 4149 7394 4146 7396
TIME...MOT...LOC 2104Z 299DEG 8KT 4159 7396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ATE
Special weather statement, Aug 30, 6:21 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
621 PM EDT Mon Aug 30 2021

MAZ025-NYZ061-302245-
Southern Berkshire MA-Eastern Columbia NY-
621 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southwestern
Berkshire and east central Columbia Counties through 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Austerlitz, or 7 miles northwest of Great Barrington, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Barrington, Lee, Lenox, Sheffield, Austerlitz, Housatonic,
Ashley Falls, Stockbridge, Hillsdale, Richmond, West Stockbridge,
Monterey, Alford, Tyringham, Hartsville, Glendale, North Hillsdale,
Williamsville, Harlemville and North Egremont.

People attending Tanglewood should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4224 7308 4205 7333 4205 7342 4228 7362
      4231 7362 4239 7335
TIME...MOT...LOC 2221Z 305DEG 15KT 4226 7346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Aug 30, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
648 PM EDT Mon Aug 30 2021

MAZ025-NYZ061-302315-
Southern Berkshire MA-Eastern Columbia NY-
648 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southern Berkshire
and east central Columbia Counties through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Great Barrington, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Barrington, Lee, Sheffield, Otis, Sandisfield, Housatonic,
Stockbridge, New Marlborough, Monterey, Alford, Tyringham,
Hartsville, Mahkeenac Heights, Konkapot, North Otis, Newsboy Statue,
Montville, Glendale, Williamsville and Southfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4204 7314 4205 7325 4220 7354 4234 7337
      4228 7300
TIME...MOT...LOC 2248Z 292DEG 19KT 4222 7341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:14 PM EDTFlash Flood WatchALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Schoharie and 1 more61 hr
Aug 30, 3:41 PM EDTSpecial Weather StatementALYRensselaer34 min
Aug 30, 5:07 PM EDTSpecial Weather StatementALYPutnam23 min
Aug 30, 6:21 PM EDTSpecial Weather StatementALYBerkshire24 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.